Ottawa, ON: Health Canada in conjunction with Janssen Inc, have issued new safety information regarding the risk of Intraoperative Floppy Iris Syndrome associated with the use of RISPERDAL®, RISPERDAL® M-TAB®, RISPERDAL® CONSTA® (risperidone), INVEGA® (paliperidone) and INVEGA SUSTENNA® (paliperidone palmitate) is being added to the labeling of these products.
The risk of Intraoperative Floppy Iris Syndrome (IFIS) is associated with the use of risperidone- or paliperidone-containing products. These products are primarily prescribed for the treatment of schizophrenia; however, the risk applies to all patients undergoing cataract surgery, who have been exposed to these products, irrespective of indication.
Cases of IFIS have been reported with the use of risperidone. No reports have been received with the use of paliperidone. Paliperidone is the major active metabolite of risperidone and they are pharmacologically very similar. Therefore, a risk of IFIS in patients undergoing cataract surgery and receiving paliperidone cannot be excluded.
IFIS is a recently described intraoperative complication that has been observed during cataract surgery in patients receiving risperidone.
IFIS is characterized by a triad of intraoperative signs (billowing of a flaccid iris stroma, progressive intraoperative pupil constriction and a propensity for iris prolapse) that may present with varying degrees of severity and is associated with an increased rate of cataract surgical complications.
The WARNINGS AND PRECAUTIONS section of the Product Monographs for RISPERDAL® and RISPERDAL® M-TAB®, RISPERDAL® CONSTA®, INVEGA® and INVEGA SUSTENNA® has been updated to include this new safety information. The current Product Monographs for these products can be found at the Janssen Canada Web site and Health Canada' Web page.